Illinois, 2010

Flash Flooding in Illinois, July 24 to 25, 2010

July 24 to 25, 2010 · NWS DVN · 3 events in 3 counties and zones

Still supported by a nearby stationary front, a second round of thunderstorms dropped another 3-5 inches of rain across northwest Illinois during the overnight hours of July 23rd into the early morning of July 24th. This additional heavy rain exacerbated the ongoing flooding from the night before and caused even more extensive and severe damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Still supported by a nearby stationary front, a second round of thunderstorms dropped another 3-5 inches of rain across northwest Illinois during the overnight hours of July 23rd into the early morning of July 24th. This additional heavy rain exacerbated the ongoing flooding from the night before and caused even more extensive and severe damage. Yellow Creek and the Pecatonica River (Stephenson County), the Apple and Galena Rivers (Jo Daviess County), and the Plum River were most notably affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 2:04 AM CST, 56 minutes earlier.

Area forecast discussion, Jul 24, 2:04 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
304 AM CDT SAT JUL 24 2010

.SYNOPSIS...
FOR WHAT IS SIMPLY AMAZING TO BEHOLD...THE NEAR EXACT AXIS OF
EXCEPTIONAL RAINFALL OVER THE PAST 2 NIGHTS...IS ONCE AGAIN THE
NEARLY EXCLUSIVE TARGET FOR HEAVY RAIN FALLING SINCE LATE EVENING
THROUGH EARLY THIS MORNING. THE HIGHWAY 20 CORRIDOR...INTO
NORTHEAST IOWA AND SOUTHERN WISCONSIN HAS SEEN HOURS OF TRAINING
HEAVY RAIN PRODUCING THUNDERSTORMS...AND WITH THE T-BONE MCS
UPSTREAM...THEY LOOK TO REMAIN THE PRIMARY FOCUS THROUGH 7 AM THIS
MORNING. LOCATIONS FARTHER SOUTH REMAIN VERY WARM OVERNIGHT ONCE
AGAIN...WITH TEMPERATURES IN THE LOWER TO MID 80S AND DEWPOINTS IN
THE MID TO UPPER 70S.

&&

.SHORT TERM...
THE CAP WHICH HAS HELD NOCTURNAL CONVECTION AT BAY FOR THE
SOUTHERN 2/3RDS OF THE CWA SHOULD CONTINUE TO RESTRAIN DEEP
CONVECTION OVER AREAS SOUTH OF INTERSTATE 80...BUT WILL VERY
GRADUALLY GIVE WAY AROUND SUNRISE AS THE UPSTREAM MCS MAKES ITS
WAY SOUTHEAST. THROUGH 15Z...ANOTHER 1 TO 3 INCHES SEEMS LIKELY
ALONG THE HIGHWAY 20 CORRIDOR. AREAL TO FLASH FLOODING IS
ONGOING...AND WILL LIKELY CONTINUE THIS MORNING..BUT THE OVER ALL
HEAVY RAIN THREAT SHOULD END AROUND 12Z AS THE MCS WORKS
SOUTHEAST.

POPS TODAY WILL BE FOCUSED ON THE DISSIPATING MCS...EXPECTED TO BE
BISECTING THE CWA AT 12Z. THE FRONT WILL LIKELY NOT MOVE EAST OF
THE CWA UNTIL LATE AFTERNOON...BUT CONVECTIVE DEBRIS MAY KEEP RE
DEVELOPMENT EAST OF THE CWA TODAY...THUS POPS WILL REMAIN MAINLY
IN THE MODERATE CHANCE RANGE.

I HAVE NOT CHANGED THE END TIME ON THE FLASH FLOOD WATCH YET...BUT
IT IS LIKELY THAT IT WILL BE CANCELLED THIS MORNING.

TONIGHT INTO MONDAY SHOULD BE PLEASANT AND DRY...AND NO CHANGES
HAVE BEEN MADE TO THOSE GRIDS.

.LONG TERM...
UNSETTLED WEATHER LOOKS TO BE ON THE WAY...WITH LOW CONFIDENCE ON
ANY DETAILS. NO CHANGES HAVE BEEN MADE.

&&

.AVIATION...
WIDESPREAD THUNDERSTORMS OCCURRING AHEAD OF A COLD FRONT MOVING
THROUGH THE MIDWEST WILL CONTINUE TO IMPACT ALL BUT THE BRL TERMINAL
THROUGH MID MORNING. DBQ WILL HAVE NEARLY CONTINUOUS MVFR CONDITIONS
WITH HEAVY RAIN PRODUCING THUNDERSTORMS THROUGH 14Z...WHILE CID AND
MLI WILL HAVE MORE SCATTERED THUNDERSTORMS. HAVE WIND GUSTS UP TO 30
KTS POSSIBLE WITH STORMS IN THE FORECASTS...BUT GUSTS UP TO 45KTS
WILL BE POSSIBLE...ESPECIALLY AT CID BEFORE SUNRISE. THE TREND IS
FOR STORMS TO WEAKEN BEFORE REACHING BRL MID TO LATE MORNING. ALL
SITES SHOULD SEE IMPROVEMENT LATE MORNING INTO AFTERNOON WITH
PREVAILING VFR CONDITIONS AS THE FRONT PUSHES THROUGH VEERING WINDS
TO W AND THEN NW BY EVENING.
..SHEETS..

&&

.HYDROLOGY...
MODERATE TO MAJOR FLOODING IS EXPECTED ON MANY AREA RIVERS WHICH
FLOW OUT OF NORTHEAST IOWA AND NORTHWEST ILLINOIS...AS WELL AS THE
MAIN STEM OF THE MISSISSIPPI RIVER. THE QPF FROM TONIGHTS MCS HAS
OCCURRED ROUGHLY 60 TO 80 MILES FARTHER NORTH THAN FORECAST...THUS
EXPECT CHANGES ON TIMING AND LEVEL OF CRESTS THIS MORNING AS THIS
DATA IS ASSIMILATED. HOWEVER...FARTHER NORTH IS GENERALLY UPSTREAM
ON TRIBS AND MAIN STEM MISSISSIPPI...AND AMOUNTS IN THE PAST 8
HOURS HAVE LIKELY BEEN VERY HEAVY ON TOP OF ALREADY FLOODED
LOCATIONS. THUS RUN OFF WILL BE EXTREME...AND DOWNSTREAM FLOODING
WILL BE VERY SIGNIFICANT IN MANY LOCATIONS.
..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BUREAU-
     CARROLL-HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

ERVIN/SHEETS/ERVIN
Hazardous weather outlook, Jul 23, 2:40 PM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT FRI JUL 23 2010

...HEAVY RAINFALL EXPECTED TONIGHT INTO SATURDAY MORNING WITH RISK OF
MAJOR FLASH FLOODING AND RIVER FLOODING...

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
340 PM CDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

EPISODES OF THUNDERSTORMS AND SHOWERS WILL PRODUCE WIDESPREAD
ADDITIONAL RAIN TOTALS OF 1 TO LOCALLY OVER 5 INCHES BY SATURDAY
MORNING.  LOCATIONS MOST AT RISK FOR RAIN AMOUNTS OF 5 INCHES OR MORE
IS 40 MILES EITHER SIDE OF A STERLING ILLINOIS TO OTTUMWA IOWA LINE.
TORRENTIAL RAINFALL RATES OF UP TO 2 INCHES AN HOUR ARE ALSO
POSSIBLE.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS
THE ENTIRE AREA. ALTHOUGH SOMEWHAT UNCERTAIN...DAMAGING WINDS UP TO
70 MPH ARE POSSIBLE. THE MOST LIKELY TIME PERIOD WOULD BE UNTIL MID
EVENING.

A HEAT ADVISORY IS IN EFFECT UNTIL EARLY EVENING FOR AREAS ALONG AND
SOUTH OF A HIGHWAY 34 LINE AND ALSO WEST CENTRAL ILLINOIS.

SEVERAL AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS WILL BE POSSIBLE SATURDAY...WITH A SLIGHT RISK
FOR SEVERE THUNDERSTORMS. HEAVY RAIN MAY ALSO BE A THREAT SATURDAY.
SEVERAL MORE CHANCES FOR THUNDERSTORMS ARE EXPECTED LATE MONDAY
THROUGH THURSDAY...BUT IT IS TOO EARLY TO DETERMINE THE THREATS...IF
ANY...AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
ANY REPORTS OF HEAVY RAINFALL AND FLOODING WOULD BE APPRECIATED.

NICHOLS

In the hours before

Local storm report, Jul 24, 12:55 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 AM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     FLASH FLOOD      INDEPENDENCE            42.47N 91.89W
07/24/2010                   BUCHANAN           IA   BROADCAST MEDIA

            1 TO 2 FEET OF WATER ON 6TH AVENUE. STREET IMPASSABLE.
            RELAYED BY KWWL.

&&

DLS
Local storm report, Jul 24, 12:57 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
157 AM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     FLASH FLOOD      FREEPORT                42.29N 89.63W
07/24/2010                   STEPHENSON         IL   BROADCAST MEDIA

            REPORTS OF PEOPLE TRAPPED IN VEHICLES.

&&

DLS
Local storm report, Jul 24, 1:21 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 AM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     FLASH FLOOD      FREEPORT                42.29N 89.63W
07/24/2010                   STEPHENSON         IL   TRAINED SPOTTER

            MANY ROADS UNDER WATER IN FREEPORT...WELL OVER CURB DEEP.
            EMERGENCY VEHICLES BLOCKING SOME ROADS OFF.

0210 AM     HEAVY RAIN       FREEPORT                42.29N 89.63W
07/24/2010  M2.90 INCH       STEPHENSON         IL   TRAINED SPOTTER

            SINCE MIDNIGHT.

&&

ERVIN
Special weather statement, Jul 24, 2:16 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 AM CDT SAT JUL 24 2010

IAZ040>042-051>054-063>065-067-240945-
BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-
LINN-MUSCATINE-
316 AM CDT SAT JUL 24 2010

...THUNDERSTORMS WITH STRONG WINDS AND HEAVY RAIN MOVING INTO
EASTERN IOWA...

AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZLETON TO MOUNT
AUBURN TO 27 MILES WEST OF VICTOR...MOVING SOUTHEAST AT 45 MPH.

* THUNDERSTORMS WILL BE NEAR...
  INDEPENDENCE AND BRANDON AROUND 320 AM CDT...
  GARRISON AND AURORA AROUND 325 AM CDT...
  VINTON...KEYSTONE...WINTHROP AND ROWLEY AROUND 330 AM CDT...
  WALKER AND VAN HORNE AROUND 335 AM CDT...

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH
AND PERIODS OF HEAVY RAINFALL. RAINFALL AMOUNTS UP TO 1 INCH IN LESS
THAN AN HOUR WILL BE POSSIBLE...WHICH MAY WORSEN ON-GOING FLOODING.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE PASSED.

LAT...LON 4267 9080 4196 9094 4155 9140 4153 9231
      4224 9231 4230 9225 4230 9207 4256 9209
      4264 9204
TIME...MOT...LOC 0813Z 269DEG 39KT 4267 9187 4230 9210
          4171 9277

SHEETS
Local storm report, Jul 24, 2:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 AM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     FLASH FLOOD      FREEPORT                42.29N 89.63W
07/24/2010                   STEPHENSON         IL   TRAINED SPOTTER

            5 TO 6 FEET WATER ON STREETS IN CENTER OF TOWN AND BOAT
            RESCUES OF PEOPLE IN STRANDED VEHICLES TAKING PLACE.

&&

DLS
Local storm report, Jul 24, 2:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 AM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     HEAVY RAIN       FREEPORT                42.29N 89.63W
07/24/2010  M3.25 INCH       STEPHENSON         IL   TRAINED SPOTTER

            AMOUNT SINCE 10 PM.

&&

DLS

The radar

The Milwaukee radar (KMKX), 106 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Stephenson

When
July 24, 3:00 AM CST to 7:00 AM CST
Where
Stephenson County, 1.68 mi ENE of Winneshiek to 2.65 mi S of Lena
Cause
Heavy Rain
Property damage
$500,000
Reported by
Newspaper
Coordinates
42.340, -89.520

Heavy rains of about 3 inches in under 3 hours (for a total of about 11 inches in less than 32 hours) resulted in extensive flash flooding during the morning of July 24. The greatest impact was flash flooding of Yellow Creek from Pearl City to Freeport, with additional impacts from flash flooding of the Pecatonica River in and near Freeport.

Local emergency management officials described the flood damage as the worst damage I've seen in 19 years, and many lifelong residents affected by Yellow Creek described it as worse than anything they had ever experienced in their lifetimes.

Forty-three roads in Stephenson County were under water and closed to traffic, including Business Highway 20, Highway 20, and Route 75. Streets in downtown Freeport had as much as 5 to 6 feet of water. Some people who were trapped in flooded vehicles were rescued by boat. In the weeks following the flash flood, more than 20 sink holes developed in Freeport roads. The Stephenson County engineer documented about $1 million in damage to county and township roads.

In Pearl City, about 80 homes were damaged in the flooding of Yellow Creek, and an additional 60 homes in unincorporated portions of the county we also damaged. One Pearl City resident awoke around 3 am CDT to the sound of trickling water to discover his possessions floating in 3 feet of water.

More than 700 homes and countless businesses in Freeport were damaged. Numerous stores in the Southgate Market area were flooded and remained closed for at least 2 weeks, some for as long as 6 weeks. Also affected was the Winneshiek Playhouse, the oldest amateur theater in the United States, which suffered 3 feet of water in its basement. Freeport Fire Station 3 was nearly completely under water and was evacuated due to the flooding. Due to repeated rounds of heavy rain (with nearly a foot of rain measured in less than 48 hours), the Freeport wastewater treatment plant sustained about $1.4 million in damages.

Flash Flood, Jo Daviess

When
July 24, 3:15 AM CST to 7:00 AM CST
Where
Jo Daviess County, 3.23 mi WNW of East Dubuque to 2.76 mi W of Aiken
Cause
Heavy Rain
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.506, -90.683

Heavy rains during the late night of July 23 and early morning of July 24 resulted in flash flooding of much of Jo Daviess County during the morning of July 24. Major flooding was observed along the Apple River near Elizabeth, where the river level was just below the bridge deck of Highway 20. Water rescues of stranded motorists were performed near Galena, Stockton, and Scales Mound between 4 am CDT and 630 am CDT. A bridge was washed out near Little Rush Creek and Bethel Road about 3 miles east southeast of Elizabeth, IL. A grocery store in Stockton was flooded with 3 inches of water.

Galena closed their flood gates around 5 am CDT on Saturday the 24th, and the Galena River crested about 3 feet high in front of the gates.

Flash Flood, Carroll

When
July 24, 5:00 AM CST to July 25, 7:00 AM CST
Where
Carroll County, 7.23 mi NNW of Lanark to 3.37 mi NE of Marcus
Cause
Heavy Rain
Property damage
$10 million
Reported by
Newspaper
Coordinates
42.194, -89.891

After about a foot of rain in 2 days, creek and small river basins rose rapidly Saturday morning. Numerous rural roads throughout the county suffered from washouts and excessive erosion. Near Argo Fay, Johnson Creek overflowed its banks and closed Big Cut Road.

In Mount Carroll, flooding of the Waukarusa River forced evacuations of about 80 homes, mainly on or near Mill Street. The local fire chief estimated that 80% of Mount Carroll residences had water in their basements.

The Plum River overflowed its banks between Lake Carroll and Savanna, causing extensive and severe damage. Just west of Lake Carroll, a farm house on Polsgrove Road flooded. The resident of the home described the event, saying that around 5 am there was no sign of flooding nearby, and by 7 am water was in the house.

As the flood waters approached Savanna, the Plum River either overflowed or breached (it is unclear which) a high bank along Scenic Bluff Road, flowing then through the railroad yard to the Mississippi River. Local residents describe water rising about 4 feet in literally a few minutes. In Savanna, an estimated 625 people were evacuated, mainly from the eastern and southern portions of town. Due to the rapidly rising water, first responders in Savanna rescued more than 60 people from their homes. At least 12 homes suffered water up to the first floor and a Swiss Colony factory had several feet of water throughout its facility. Emergency management estimated 10 homes completely destroyed and 75 seriously damaged in Savanna alone. The raging flood waters washed away more than 30 yards of embankment supporting an overpass on the Highway 84 viaduct, washing away two rows of pylons that were supporting the bridge and closing the primary access route south of Savanna indefinitely. Numerous rail cars in the train yard were overturned, some of them washed up against bridges. Both DM&E and Burlington Northern suffered damage to their rail lines.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250778, 250781, 253430.